Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 106, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2012, 7:37 PM CDT for Divide County, Williams County, North Dakota. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2012, 7:37 PM CDT (00:37 UTC)
- Expired
- Jul 3, 2012, 8:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Divide County, ND, Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 7:50 PM CDT | TSTM WND DMG | 12 Ssw Grenora, ND | SPOTTER REPORTED THAT SHE RECEIVED A CALL FROM A NEIGHBOR WHO REPORTED A TREE DOWN ON TOP OF A POWERLINE. OCCURRED APPROXIMATELY 12 MILES SOUTHWEST OF GRENORA AT 7...50 PM |
| Jul 3, 8:02 PM CDT | TSTM WND DMG | 2 E Grenora, ND | A 70 FOOT WALL WIND BREAK 8 FT HIGH FOR CATTLE WAS FLATTENED... A WOODEN CALF SHELTER 10X20 FT AND 4 FEET HIGH WAS BLOWN INTO PIECES. |
| Jul 3, 8:02 PM CDT | TSTM WND DMG | Grenora, ND | ESTIMATED 70 MPH WINDS. 20FT ELM TREE KNOCKED DOWN. POWER IS OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 6:52 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3012 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -138 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
912
WUUS53 KBIS 040037
SVRBIS
NDC023-105-040130-
/O.NEW.KBIS.SV.W.0106.120704T0037Z-120704T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
737 PM CDT TUE JUL 3 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
THIS INCLUDES THE CITY OF CROSBY
NORTHERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
* UNTIL 830 PM CDT
* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF DAGMAR...OR 38 MILES NORTHWEST OF
WILLISTON...AND MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
CROSBY...BONETRAIL...GRENORA...BLACKTAIL LAKE...HANKS...WRITING
ROCK STATE HISTORICAL SITE...ALKABO...ZAHL...FORTUNA...APPAM...
ALAMO...CORINTH...AMBROSE...WILDROSE AND HAMLET.
THOSE WORKING OUTDOORS WHO ARE IN THE PATH OF THIS STORM SHOULD
PREPARE FOR DANGEROUS WEATHER CONDITIONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND WINDS UP TO 65
MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4900 10322 4846 10296 4838 10349 4832 10406
4893 10406 4898 10378
TIME...MOT...LOC 0036Z 250DEG 46KT 4850 10424
WIND...HAIL 60MPH 1.50IN
$$
HEINERT/SIMOSKO2 follow-up statements
788
WWUS53 KBIS 040101
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT TUE JUL 3 2012
NDC023-105-040130-
/O.CON.KBIS.SV.W.0106.000000T0000Z-120704T0130Z/
WILLIAMS ND-DIVIDE ND-
801 PM CDT TUE JUL 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DIVIDE AND
NORTHERN WILLIAMS COUNTIES UNTIL 830 PM CDT...
AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6
MILES SOUTH OF GRENORA...OR 31 MILES NORTHWEST OF WILLISTON...MOVING
NORTHEAST AT 45 MPH.
THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL AND
DAMAGING WINDS OF 65 MPH.
LOCATIONS IMPACTED INCLUDE...
CROSBY...GRENORA...BLACKTAIL LAKE...HANKS...WRITING ROCK STATE
HISTORICAL SITE...ZAHL...ALKABO...APPAM...FORTUNA...ALAMO...
CORINTH...WILDROSE...AMBROSE AND HAMLET.
THOSE WORKING OUTDOORS WHO ARE IN THE PATH OF THIS STORM AND SHOULD
PREPARE FOR DANGEROUS WEATHER CONDITIONS.
&&
LAT...LON 4900 10322 4846 10296 4838 10349 4832 10406
4893 10406 4898 10378
TIME...MOT...LOC 0059Z 245DEG 40KT 4855 10393
WIND...HAIL 60MPH 1.50IN
$$
HEINERT098
WWUS53 KBIS 040121
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT TUE JUL 3 2012
NDC023-105-040130-
/O.CON.KBIS.SV.W.0106.000000T0000Z-120704T0130Z/
WILLIAMS ND-DIVIDE ND-
821 PM CDT TUE JUL 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DIVIDE AND
NORTHERN WILLIAMS COUNTIES UNTIL 830 PM CDT...
AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
ZAHL...OR 29 MILES NORTH OF WILLISTON...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
CROSBY...APPAM...FORTUNA...ALAMO...CORINTH...WILDROSE...HAMLET AND
AMBROSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS NORTHWEST
WILLIAMS COUNTY. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4900 10322 4846 10296 4838 10349 4832 10406
4893 10406 4898 10378
TIME...MOT...LOC 0121Z 247DEG 35KT 4858 10366
WIND...HAIL 70MPH 1.00IN
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:20 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 3, 3:20 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 320 PM CDT TUE JUL 3 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... MAIN CONCERNS TONIGHT INVOLVE THE THREAT OF SEVERE WEATHER AND FIRE WEATHER CONDITIONS. LATE TUESDAY AFTERNOON LOW PRESSURE OVER THE HIGH PLAINS OF CENTRAL MONTANA IS EXPECTED TO MOVE EAST THROUGH NORTH DAKOTA TONIGHT. A COLD FRONT WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS WEST AND CENTRAL NORTH DAKOTA TONIGHT. THE MAIN AREA FOR THUNDERSTORMS WILL BE NORTHWEST INTO NORTH CENTRAL NORTH DAKOTA BETWEEN 8 PM AND 3 AM CDT. WE EXPECT LINES OF THUNDERSTORMS WITH THE MAIN THREAT HAIL AND STRONG WINDS. ON WEDNESDAY...INDEPENDENCE DAY...THE COLD FRONT WILL BE THROUGH MOST OF THE REGION WITH SOME RESIDUAL SHOWERS AND THUNDERSTORMS ACROSS THE JAMES RIVER VALLEY. COOLER AND DRIER AIR WILL PUSH THROUGH THE STATE AND EXPECT A DRY EVENING FOR THE INDEPENDENCE EVENING CELEBRATIONS. .LONG TERM...THURSDAY THROUGH MONDAY... NO MAJOR HIGHLIGHTS ARE EXPECTED IN THE EXTENDED FORECAST WITH SEASONABLE TEMPERATURES AND PRECIPITATION CHANCES. THE BEST CHANCE FOR THUNDERSTORMS IN THE EXTENDED LOOKS TO BE LATE THURSDAY NIGHT INTO FRIDAY IN A LOW LEVEL WARM AIR ADVECTION REGIME NORTH OF SURFACE WARM FRONT ACROSS NORTHERN SOUTH DAKOTA. AT THIS TIME...SEVERE CONVECTION IS NOT ANTICIPATED AS THE BEST INSTABILITY IS EXPECTED TO REMAIN ACROSS SOUTH DAKOTA. THE RECENT HIGH HEAT AND HUMIDITY IS NOT ANTICIPATED DURING THE EXTENDED PERIOD WITH THE BROAD UPPER LEVEL RIDGE AXIS RETROGRADING WESTWARD BY LATE NEXT WEEK...PLACING THE NORTHERN PLAINS INTO NORTHWEST FLOW ALOFT. THIS WOULD FAVOR NEAR NORMAL TEMPERATURES IN THE LOWER 80S. OVERALL THE CONSENSUS OF THE DETERMINISTIC AND ENSEMBLE GUIDANCE WAS FAVORED WITH LOWER WEIGHT GIVEN TO THE GFS PER RECENT POOR BOUNDARY LAYER MOISTURE VERIFICATION. && .AVIATION... VFR CONDITIONS ARE FORECAST THROUGH THE 18 UTC TAF CYCLE WITH THE MAIN HAZARD BEING THE THUNDERSTORM POTENTIAL LATE THIS EVENING AND THROUGH THE NIGHT. THE MOST LIKELY TERMINALS TO BE IMPACTED ARE KMOT AND KISN...WITH LESSER PROBABILITIES FOR THE SOUTHERN TAF SITES OF KDIK...KBIS AND KJMS. GIVEN THE GREATEST CONFIDENCE IN IMPACTS TO KISN...DID INTRODUCE A TEMPO GROUP WITH MVFR CONDITIONS IN A THUNDERSTORM BETWEEN 02-05 UTC THIS EVENING. && .FIRE WEATHER...SOUTHEAST WINDS OF 25 TO 35 MPH WILL CONTINUE INTO THE EVENING HOURS. ALTHOUGH RELATIVE HUMIDITY IS A BIT HIGHER THAN FORECAST...IT SHOULD BOTTOM OUT BETWEEN 25 TO 30 PERCENT. DRY PASTURE CONDITIONS CONTINUE EVEN THOUGH UP TO A TENTH OF AN INCH OF RAIN FELL ACROSS THE SOUTHWEST TUESDAY MORNING. WILL CONTINUE THE REG FLAG WARNING THROUGH 8 PM MDT. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR NDZ040-043. && SHORT TERM...WAA LONG TERM....AYD AVIATION...AYD
Hazardous weather outlook, Jul 3, 3:38 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 338 PM CDT TUE JUL 3 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-042045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 338 PM CDT TUE JUL 3 2012 /238 PM MDT TUE JUL 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP TUESDAY EVENING IN WESTERN NORTH DAKOTA AND EXPAND IN COVERAGE TUESDAY NIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THURSDAY NIGHT INTO FRIDAY...WITH A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA
In the hours before
Special weather statement, Jul 3, 6:52 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 652 PM CDT TUE JUL 3 2012 NDZ001-009-017-040030- DIVIDE-MCKENZIE-WILLIAMS- 652 PM CDT TUE JUL 3 2012 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING WESTERN NORTH DAKOTA... AT 645 PM CDT...OR 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS NORTHEAST MONTANA...ROUGHLY 63 MILES WEST OF CROSBY TO 95 MILES SOUTHWEST OF WILLISTON...MOVING EAST AT AROUND 40 MPH. WINDS UP TO 60 MPH...AND HAIL UP TO THE SIZE OF QUARTERS HAVE BEEN REPORTED WITH THESE STORMS. THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN NORTH DAKOTA BETWEEN 730 PM CDT AND 815 PM CDT. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE AHEAD OF THIS LINE. STAY TUNED TO LOCAL MEDIA FOR UPDATED STATEMENTS OR WARNINGS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WEST AND CENTRAL NORTH DAKOTA UNTIL 100 AM CDT. HEINERT/SIMOSKO
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:31 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Williams | 59 min |
| Jul 3, 9:00 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 30 min |
| Jul 3, 9:28 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 62 min |
| Jul 3, 10:18 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Williams | 57 min |
| Jul 3, 10:43 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 62 min |
| Jul 4, 12:08 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 67 min |
| Jul 4, 12:49 AM CDT | Areal Flood Advisory | BIS | Divide | 3 hr |
| Jul 4, 1:12 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 63 min |
| Jul 4, 6:11 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.